Texas, 2021Wildfire in Texas, October 19, 2021
October 19, 2021 · NWS AMA · 1 event in 1 county or zone
Dry and windy conditions along with a worsening drought resulted in a large wildfire in Hutchinson County in the early afternoon hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Dry and windy conditions along with a worsening drought resulted in a large wildfire in Hutchinson County in the early afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Oct 19, 11:57 AM CST, 33 minutes earlier.
Area forecast discussion, Oct 19, 11:57 AM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1257 PM CDT Tue Oct 19 2021
.AVIATION...18z TAF Cycle...
VFR conditions are expected through the period. A northerly wind
shift can be expected overnight tonight behind a cold front.
Otherwise, expect breezy southwest winds with gusts near 25 to 30
knots. Gusty winds should decrease after 00z ahead of the cold
front, but some brief gusts to 25 knots are possible with the
frontal passage.
Ward
&&
.PREV DISCUSSION... /Issued 622 AM CDT Tue Oct 19 2021/
AVIATION...
12Z TAF Cycle
VFR conditions will continue at all three TAF sites through 12Z
Wednesday. South and southwest winds 10 to 20 knots will increase
from the southwest and west 15 to 25 knots with gusts of 30 to 35
knots after 15Z to 17Z today. The southwest winds will diminish to
around 5 to 15 knots after 23Z today and 01Z Wednesday and then
become northwest to north 10 to 20 knots after 04Z to 08Z
Wednesday.
Schneider
PREV DISCUSSION... /Issued 400 AM CDT Tue Oct 19 2021/
SHORT TERM...Today through Wednesday night.
Closed upper low will move east and north from the Great Basin
today into the central Plains states tonight and Wednesday. A
shortwave trough will track southeast out of the central and
southern U.S. Rockies Wednesday night. Except for some scattered
high level cloudiness today through Wednesday, dry conditions will
prevail across the4 Panhandles.
Surface low over eastern Colorado with surface trough extending
south across eastern New Mexico today will deepen this afternoon
near the New Mexico state line or so. Downsloping southwesterly
winds will increase by this afternoon to around 15 to 25 mph with
higher gusts. The surface trough will track east into the forecast
area this evening while the surface low ejects across Kansas. A
cold front will enter the Oklahoma Panhandle this evening and then
across the remainder of the Panhandles overnight tonight. The cold
front is expected to exit the forecast area by 12Z Wednesday.
Surface ridge will build in over the Panhandles Wednesday and then
will slide off to the east by Wednesday night. Another lee surface
trough will develop across eastern Colorado and eastern New Mexico
Wednesday night. Unseasonably warm today and then cooler conditions
Wednesday.
Schneider
FIRE WEATHER...Today.
Downsloping 20 foot southwesterly winds will increase by this
afternoon to around 15 to 25 mph with higher gusts. Minimum
afternoon afternoon relative humidity values will be as low as 12
to 17 percent across the western and portions of the central
Oklahoma Panhandle as well as the northwest Texas Panhandle this
afternoon. Max RFTI values will be as high as 2 to 3 across the
northwest Texas and the western/central Oklahoma Panhandle and
will be primarily wind-driven. With the fuels being receptive
across the western and central Oklahoma Panhandle as well as the
northwest Texas Panhandle, will opt for a Fire Danger Statement
today for elevated fire weather conditions from 11 AM until 7 PM
today.
Schneider
LONG TERM...Thursday through Monday.
An upper level ridge of high pressure initially progged to be over
the Intermountain West on Thursday is expected to slowly edge
eastward to the plains states by Saturday. This pattern will
result in a continuation of dry weather along with temperatures
trending back to above normal values by Friday and then lasting
into early next week. Latest short and medium range models are in
general agreement with this pattern through Saturday.
Medium range models continue to disagree with a potential upper
level shortwave trof for Saturday night and Sunday plus any
precipitation prospects associated with this feature. The latest
00Z ECMWF and 00Z GFS models are either very weak or virtually
non-existent with this possible shortwave trof while the 00Z CMC
maintains a stronger solution and suggests passage of an upper
level shortwave trof, with most of its precipitation focused in
OK. Many ensemble members from the GFS and ECMWF are dry at this
time, as is the NBM. Therefore, have continued to lean with the
NBM temperatures and pops for all extended periods Thursday
through Monday for this fcst pckg.
02
&&
.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.
&&
7/99
Hazardous weather outlook, Oct 19, 3:08 AM CST, 9 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
408 AM CDT Tue Oct 19 2021
OKZ001>003-TXZ001>020-317-192100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
408 AM CDT Tue Oct 19 2021
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Today and Tonight.
Elevated fire weather conditions are forecast to develop late this
morning into early this evening across the western and central
Oklahoma Panhandle as well as the northwest Texas Panhandle due to
breezy southwest winds of 15 to 25 mph with higher gusts along
with minimum relative humidity values around 12 to 17 percent.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Area fire managers and emergency officials should be alert for
elevated fire weather conditions today into early this evening.
02
Wildfire, Hutchinson
- When
- October 19, 12:30 PM CST to 3:52 PM CST
- Where
- Hutchinson forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.840, -101.355 (the zone’s center; the record gives no point)
The 3 Fire East wildfire began around 1230CST approximately 5 miles east southeast of Borger Texas in Hutchinson county. The wildfire consumed 381 acres. No structures were damaged or destroyed, however 3 homes were threatened but were saved. There were no injuries or fatalities. The Borger Fire Department, the Burnett (6666) Ranch, the Crutch Ranch VFD, the Fritch VFD, Hardin County ESD #5, Skellytown VFD, and Turnersville Fire Department responded to the wildfire was determined to have been caused by vehicle equipment malfunction (i.e. catalytic converters, faulty mufflers, or dragging metal). The wildfire was contained on October 19 at 1430CST and controlled on October 19 at 1552CST.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in South Dakota, October 19 to 20, 20216 events
- Winter Weather in Wyoming, October 19 to 20, 20214 events
- Winter Storm in Wyoming, October 19 to 20, 20213 events
- Drought in Texas, October 19 to 25, 20212 events
- High Wind in Colorado, October 19, 202158 kt wind · 2 events
- High Wind in Oregon, October 19 to 20, 202173 kt wind · 2 events
- Winter Weather in Nebraska, October 19 to 20, 20211 event
- High Wind in California, October 19, 202152 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986740.